Bernoulli

  • Bernoulli
  • Volume 14, Number 1 (2008), 125-139.

Selection from a stable box

Alexander Aue, István Berkes, and Lajos Horváth

Full-text: Open access

Abstract

Let $\{X_j\}$ be independent, identically distributed random variables. It is well known that the functional CUSUM statistic and its randomly permuted version both converge weakly to a Brownian bridge if second moments exist. Surprisingly, an infinite-variance counterpart does not hold true. In the present paper, we let $\{X_j\}$ be in the domain of attraction of a strictly $α$-stable law, $α∈(0, 2)$. While the functional CUSUM statistics itself converges to an $α$-stable bridge and so does the permuted version, provided both the $\{X_j\}$ and the permutation are random, the situation turns out to be more delicate if a realization of the $\{X_j\}$ is fixed and randomness is restricted to the permutation. Here, the conditional distribution function of the permuted CUSUM statistics converges in probability to a random and nondegenerate limit.

Article information

Source
Bernoulli, Volume 14, Number 1 (2008), 125-139.

Dates
First available in Project Euclid: 8 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.bj/1202492787

Digital Object Identifier
doi:10.3150/07-BEJ6014

Mathematical Reviews number (MathSciNet)
MR2401656

Zentralblatt MATH identifier
1157.60310

Keywords
CUSUM functional limit theorems order statistics permutation principle stable distributions

Citation

Aue, Alexander; Berkes, István; Horváth, Lajos. Selection from a stable box. Bernoulli 14 (2008), no. 1, 125--139. doi:10.3150/07-BEJ6014. https://projecteuclid.org/euclid.bj/1202492787


Export citation

References

  • Athreya, K.B. (1987). Bootstrap of the mean in the infinite variance case., Ann. Statist. 15 724–731.
  • Berkes, I. and Philipp, W. (1979). Approximation theorems for independent and weakly dependent random vectors., Ann. Probab. 7 29–54.
  • Billingsley, P. (1968)., Convergence of Probability Measures. New York: Wiley.
  • Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1987)., Regular Variation. Cambridge Univ. Press.
  • Breiman, L. (1968)., Probability. Reading, MA: Addison–Wesley.
  • Csörgő, M., Csörgő, S., Horváth, L. and Mason, D.M. (1986). Normal and stable convergence of integral functions of the empirical distribution function., Ann. Probab. 14 86–118.
  • Feller, W. (1966)., An Introduction to Probability Theory and Its Applications. II. New York: Wiley.
  • Hušková, M. (2004). Permutation principle and bootstrap in change point analysis. In, Asymptotic Methods in Stochastics (L. Horváth and B. Szyszkowicz, eds.) 273–291. Providence, RI: Amer. Math. Soc.
  • Kasahara, Y. and Watanabe, S. (1986). Limit theorems for point processes and their functionals., J. Math. Soc. Japan 38 543–574.
  • LePage, R., Woodroofe, M. and Zinn, J. (1981). Convergence to a stable distribution via order statistics., Ann. Probab. 9 624–632.
  • Lévy, P. (1931). Sur les séries dont les termes sont des variables éventuelles indépendantes., Studia Mathematica 3 119–155.
  • Petrov, V.V. (1995)., Limit Theorems of Probability Theory. Oxford, U.K.: Clarendon.
  • Samorodnitsky, G. and Taqqu, M. (1994)., Stable Non-Gaussian Random Processes. New York: Chapman and Hall.
  • Shorack, G. and Wellner, J. (1986)., Empirical Processes with Applications to Statistics. New York: Wiley.
  • Zolotarev, V.M. (1986)., One-Dimensional Stable Distributions. Providence, RI: Amer. Math. Soc.